Michigan, 2003

Damaging Winds in Michigan, August 25, 2003

August 25, 2003 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 25, 7:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 25, 7:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EST MON AUG 25 2003

AVIATION DISCUSSION FOR 00Z...
MAIN CHANGE WAS TO REMOVE EVENING KSBN VCTS AND MOVE TIMING UP FOR
POTENTIAL CONVECTION AT KSBN PER LATEST RUC. 900-800 MB JETLET
FOCUSES FURTHER EAST INTO WISCONSIN BY 06Z AND WOULD SUSPECT
CONTINUED CONVECTION PRIMARILY ELEVATED NORTH OF FRONT WITH SOME
STORMS NEARING KSBN IN 06Z-10Z TIMEFRAME...BUT POTENTIAL LESS THAN
SUFFICIENT FOR MORE THAN VCTS. MODERATE TO STRONG INSTABILITY
DEVELOPS BY LATE TUESDAY AFTERNOON AND WILL AGAIN BRING CONVECTION
POTENTIAL IN FORM OF VCTS...CHANCES HERE APPEAR BEST FOR POTENTIALLY
STRONG CONVECTION BUT WILL DEFER TO LATER FORECASTS FOR POSSIBLE
NEED FOR TEMPO OR CATAGORICAL TSRA. PBM

PREVIOUS DISCUSSIONS...
PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...

TONIGHT AND TUESDAY...
THUNDERSTORMS STILL RIDING EAST OVER THE TOP OF THE RIDGE ACROSS S
WI AND S MI WITH NEXT CLUSTER ORGANIZING OVER S WI AT 19Z. WILL KEEP
CHANCE FOR STORMS MOST AREAS TONIGHT...EXPECT FAR SOUTH (MONTICELLO
TO PORTLAND) AS CONVECTION MOVES E ACROSS LAKE MI TOWARD LOWER MI.
AIR MASS OVER FAR NORTHERN INDIANA HAS BECOME QUITE UNSTABLE THIS
AFTERNOON WITH 19Z LAPS LIS -5 TO -8.  EXPECT STORMS TO INCREASE IN
COVERAGE OVER LAKE MI AND PROPAGATE SE...SO BEST CHANCE FOR STORMS
IS OVER FAR SW LOWER MI. OTHERWISE...WILL KEEP TEMPS WARM TONIGHT
AND TUESDAY WITH LOWS NEAR 70 AND HIGHS NEAR 90.

TUESDAY NIGHT THROUGH MONDAY...
COLD FRONT EXPECTED TO MOVE INTO NORTHERN COUNTY WARNING AREA
TUESDAY NIGHT AND MOVE SOUTH OVERNIGHT. ETA IS FASTEST WITH 12Z GFS
LAGGING FRONT. CANNOT RULE OUT EITHER SOLUTION AT THIS TIME WITH
RESPECT TO TIMING. WILL CONTINUE POPS ALL AREAS TUESDAY NIGHT AS
POSSIBLE MCS WILL RIDE ALONG FRONT AND CROSS AREA. WILL DRY THE
NORTH OUT WEDNESDAY MORNING AS ETA AND GFS AGREE ON FRONT BEING WELL
INTO AREA...THEN WILL DRY ALL AREAS WED AFTERNOON.

BRIEF DRIER AIR TO FILTER IN LATE WED AND OVERNIGHT INTO THURSDAY
MORNING. ETA THEN MOST AGGRESSIVE RETURNING MOISTURE BACK INTO AREA
THURSDAY...WITH GFS A LITTLE SLOWER. OMEGA IS NOT IMPRESSIVE BUT
TIMING OF WARM FRONT CROSSING AREA DURING THE AFTERNOON IS A
CONCERN. SINCE ETA HAS BEEN TOO FAST WITH RETURN MOISTURE AND
HEAT...WL SLIDE TOWARD GFS SOLUTION AND KEEP PCPN CHANCES GOING
THURSDAY NIGHT.

COLD FRONT WILL MOVE ACROSS REGION SOMETIME FROM LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT. TIMING ISSUES STILL REMAIN BUT SHOULD BE IN
THIS 24HR WINDOW. THIS WILL BE A STRONG FRONT WITH SEVERE POTENTIAL
AS MOISTURE AND WIND FIELDS INCREASE AHEAD OF IT.

COLD FRONT EXPECTED TO BE THROUGH AREA BY SATURDAY MORNING WITH MUCH
COOLER TEMPERATURES BEHIND FRONT. 00Z GFS VERY COOL WITH 850MB
TEMPERATURES AROUND +5C. PROBABLY TOO COOL GIVEN TIME OF YEAR AND
THIS MODEL BIAS OF BEING TOO COOL WITH CANADIAN FRONTS IN THE LATE
SUMMER AND FALL. ECMWF...WHILE SLOWER WITH FRONTAL PASSAGE...IS A
LITTLE WARMER WITH 850MB TEMPERATURES DOWN TO +8C. OVERALL WILL BE
KEEPING WEEKEND TEMPERATURES IN THE LOWER TO MIDDLE 70S WHICH ENDS
UP BEING CLOSE TO MEX MOS GUIDANCE AND HPC TEMPERATURES. WILL ALSO
KEEP WEEKEND DRY BUT SOME CONCERN FOR INSTABILITY SHOWERS WITH WEAK
SHORT WAVES IN NORTHWEST FLOW. TOO EARLY TO BRING THIS INTO
FORECAST. GFS BRINGING SOME MOISTURE BACK INTO AREA FOR MONDAY BUT
NOT GOING TO INTRODUCE ANY POPS AT THIS TIME AS WE LOOK TO STILL BE
UNDER INFLUENCE OF SURFACE HIGH PRESSURE.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

SKIP/LASHLEY
Hazardous weather outlook, Aug 25, 4:44 AM EST, 18 hours 1 minute before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 AM EST MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON AND
TONIGHT. AMPLE MOISTURE AND INSTABILITY MAY COMBINE WITH THIS FRONT
TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF OF A KINGSBURY...TO
LEESBURG...TO DEFIANCE OHIO LINE. THE STRONGEST STORMS COULD PRODUCE
DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL.

BEFORE THE STORMS DEVELOP...HIGH TEMPERATURES IN THE UPPER 80S TO
LOWER 90S WILL COMBINE WITH INCREASING HUMIDITY TO MAKE FOR A MUGGY
AFTERNOON. HEAT INDICES MAY APPROACH 100 DEGREES THIS AFTERNOON
ALONG AND WEST OF A CASSOPOLIS...TO WARSAW...TO WABASH LINE. THOSE
DOING WORK OUTSIDE SHOULD USE CAUTION AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT.
THIS FRONT MAY COMBINE WITH A MOIST...UNSTABLE AIRMASS AND FAVORABLE
WIND FIELDS TO CAUSE SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT...AS WELL
AS TUESDAY AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

The radar

The Detroit radar (KDTX), 113 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
August 25, 10:45 PM EST
Where
Hillsdale County, 8 mi NE of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -84.550

Numerous trees were reported down in Moscow, northeast of Jonesville.

Thunderstorm Wind, Hillsdale

When
August 25, 10:45 PM EST
Where
Hillsdale County, 9 mi NE of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.083, -84.550

Numerous trees were reported down near Lake Le Ann.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377396, 5377397.